I’ve been waiting weeks for the lab results concerning the thyroid cancer discovered in January 2010 – my third occurance in five years. (I had a surgery June 05 to remove cancerous thyroid and lymph nodes and had my second surgery April 09 to remove two small cancerous tumors.)
In February , after weeks of preparation, my body rejected radio-active iodine as a treatment. Since the neck is a fragile area and I already have much scar tissue and nerve damage, surgery is not an option. Leaving the tumors alone is the only option at this point.
I had my three month blood draw July 7th and my six month sonogram August 3rd. I got the results yesterday because I finally called the doctor and asked for them. I’m not sure why she isn’t as anxious as I am to talk through the results, but the last few visits I have had to wait weeks and finally call for the results. Since this is my third endocrinologist, I have decided that her other strengths outweigh this fault.
Part of me wasn’t in any hurry to call, because I didn’t really want to deal with it. Sometimes, I just need a break, so I take it. Part of me wasn’t in a hurry because I felt peace about the answer, trusting there was no urgency.
It is mostly good news.
The ultrasound revealed tumors are not growing, nor are there new ones. We are thanking the Lord for this good news.
My Thyroid Stimulating Hormone continues to edge up, little by little. We don’t want TSH stimulating the thyroid cells, because my thyroid cells are cancer cells. So, to fight back the TSH we have to increase the artificial thyroid hormone, Levoxyl.
Higher hormones in a woman? Just saying those two words in the same sentence – hormones and woman – is scary enough.
Hyperthyroidism can cause irritation, headaches, lack of sleep and a lot of other fun symptoms. From Endocrine Web:
“Because the body’s metabolism is increased, patients often feel hotter than those around them and can slowly lose weight even though they may be eating more. Patients with hyperthyroidism usually experience fatigue at the end of the day, but have trouble sleeping. Trembling of the hands and a hard or irregular heartbeat (called palpitations) may develop. These individuals may become irritable and easily upset. When hyperthyroidism is severe, patients can suffer shortness of breath, chest pain, and muscle weakness. In older people, some or all of the typical symptoms of hyperthyroidism may be absent, and the patient may just lose weight or become depressed.”
I’m all for the weight loss, if it will come from that little roll that hangs over my waistband every time I sit down, but the rest of it can be challenging. For someone who can tend to be a little crabby anyway, OK, a lot of crabby, adding medically induced irritation is just not pretty. I tend to react to increased dosage with lack of sleep and increased headaches.
The dosage was increased slightly three months ago, but not enough, the TSH still rose a bit. We will increase the dosage again, and check the blood in three months.
I have to admit, I am a little nervous, and am praying very specifically about the side-effects of the increase.
My doctor is concerned about the adjustment, as well, and wants me to let her know if the dosage causes symptoms I can’t tolerate.
My husband laughingly decided that he gets to be the determining factor for the results of the medication increase.
This plaque that has been sitting on my desk since I first found out my cancer was back for the third time.
I’m still counting on the Lord’s plans in this all. I cherish being continually transformed into the image of His Son, that is my spiritual goal through cancer.
But, I have to be honest. This time I would love His plan to be to decrease the belly fat without increasing the crabbiness.
However, with or without the belly fat, I will be prospered, not harmed and have an eternal future.
I have hope –